Missouri, 2010

Heat in Missouri, August 2 to 14, 2010

August 2 to 14, 2010 · NWS EAX · 1 event in 1 county or zone

A ridge of high pressure aloft, caused unseasonably hot and humid conditions across west central Missouri. The excessive heat and humidity was from August 2nd through August 14th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A ridge of high pressure aloft, caused unseasonably hot and humid conditions across west central Missouri. The excessive heat and humidity was from August 2nd through August 14th. A cold front brought an end to the heat, during the evening hours of August 14th. Excessive humidity, combined with afternoon high temperatures in the 95 to 104 degree range, caused heat index readings in the 105 to 115 degree range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 2, 5:44 AM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 2, 5:44 AM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
644 AM CDT MON AUG 2 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

STRONGEST AXIS OF WARM AIR/MOISTURE ADVECTION WAS FOCUSED ACROSS
EASTERN NEBRASKA EARLY THIS MORNING...WHERE ELEVATED MCS WAS WELL
UNDERWAY. ACTIVITY WAS MORE ISOLATED ACROSS SE NEB/SW IA IN ZONE OF
WEAKER ASCENT AND STRENGTHENING CAP...BUT THINK THAT BROADENING ZONE
OF HIGH THETA-E AIR...COUPLED WITH ASCENT DRIVEN FROM CONVECTIVE
OUTFLOW FROM THE NORTHWEST...SHOULD BE SUFFICIENT TO DRIVE SCATTERED
ACTIVITY ACROSS FAR NORTHWEST/NORTH CENTRAL MISSOURI OVER THE NEXT
SEVERAL HOURS. CURRENT POPS SHOULD HANDLE THE EXPECTED COVERAGE.

IN THE WAKE OF THIS ACTIVITY...A VERY HOT AND HUMID AIRMASS WILL
RAPIDLY SPREAD INTO THE REGION EARLY THIS MORNING...SETTING THE
STAGE FOR A PERIOD OF PROLONGED HEAT...ESPECIALLY OVER THE SOUTHERN
HALF OF THE FORECAST AREA.

FAVORABLE MID LEVEL RIDGE POSITION...PROGGED TO BE CENTERED ACROSS
ARKANSAS...WILL TRANSPORT A VERY HOT CONTINENTAL AIRMASS (850MB
TEMPS OF +26 TO 28C) INTO THE FORECAST AREA...WHILE SOUTHERLY
SURFACE WINDS DELIVER TROPICAL BOUNDARY LAYER AIR BACK INTO THE
REGION AFTER A COUPLE DAY REPRIEVE. CURRENT FORECASTS OF SURFACE
DEWPOINTS YIELD HEAT INDICES OF 105 TO 110 ACROSS A LARGE PORTION OF
THE FORECAST AREA TODAY. IF NAM-WRF/GFS PROGS OF UPPER 70F TO NEAR
80 DEGREE DEWPOINTS ARE REALIZED...THESE READINGS WOULD PUSH WELL
ABOVE 110F.

THE LOW LEVEL THERMAL RIDGE WILL LIKELY REACH MAXIMUM INTENSITY
TOMORROW ALONG AND SOUTH OF A SHARP SURFACE TROUGH THAT WILL SETUP
FROM CENTRAL KANSAS ACROSS NORTHERN MISSOURI. 850MB TEMPS OF 28C MAY
VERY WELL PUSH TEMPERATURES TO THE CENTURY MARK ACROSS THE SOUTHERN
HALF OF THE AREA. THERE IS SOME INDICATION THAT DRIER AIR OVER THE
PLAINS COULD MIX INTO SOUTHERN PARTS OF THE FORECAST AREA...AT LEAST
HELPING TO SOMEWHAT OFFSET CRITICAL HEAT INDEX POTENTIAL. EVEN
SO...EXCESSIVE HEAT ADVISORIES FOR TODAY AND TOMORROW CERTAINLY
WARRANTED.

SURFACE BOUNDARY POSITION THEREAFTER WILL BE HIGHLY DICTATED BY
THUNDERSTORM CLUSTERS THAT WILL RIDE ALONG THE STATIONARY
FRONT...WITH PRECIPITATION/OUTFLOW MAKING SPECIFIC TEMPERATURE
FORECASTS DIFFICULT BEYOND TOMORROW. AREAS SOUTH OF THE MISSOURI
RIVER STAND A MUCH GREATER LIKELIHOOD OF PROLONGED HEAT ISSUES...AND
COMPOUNDING EFFECTS THAT WILL LEAD TO INCREASING HEAT RELATED
ILLNESS.

FRONTAL POSITION AND SOUTHERN BELT OF THE MID LEVEL WESTERLIES PLACE
NORTHERN PORTIONS OF THE CWFA AT MUCH GREATER RISK FOR THUNDERSTORMS
TUESDAY AND WEDNESDAY...WITH RELIEF FROM THE HEAT. HOWEVER...A
FAVORABLE SYNOPTIC SCALE REGIME WOULD ALSO ENTAIL AN INCREASED RISK
FOR SEVERE WEATHER IN THESE AREAS WITH MAINLY NOCTURNAL MCS ACTIVITY
AND DAMAGING WIND POTENTIAL.

BOOKBINDER

&&

.AVIATION...

FOR THE 12Z TAFS...ONCE THE THUNDERSTORMS CLEAR THE NORTHWEST CORNER
OF MISSOURI THIS MORNING VFR CONDITIONS EXPECTED AT ALL THE
TERMINALS FOR THE REMAINDER OF THE TAF CYCLE. THE KSTJ TERMINAL WILL
BE THE ONLY TERMINAL IMPACTED BY THE CURRENT LINE OF THUNDERSTORMS.
THESE STORMS ARE STAYING RATHER PROGRESSIVE...AND THE TEMPO GROUP
WITH THE +TSRA MIGHT GET DROPPED SOON AFTER 12Z DEPENDING ON RADAR
TRENDS.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT TUESDAY FOR MOZ011>014-
     020>023-028>033-037>040-043>046-053-054.

KS...HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT TUESDAY FOR KSZ025-057-
     060-102>105.

&&
Hazardous weather outlook, Aug 2, 4:54 AM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
554 AM CDT MON AUG 2 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
554 AM CDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS ONGOING ACROSS FAR NORTHWEST MISSOURI WILL TRACK
 EASTWARD...GENERALLY ALONG AND NORTH OF HIGHWAY 36 THIS MORNING.
 BRIEF HEAVY RAIN WILL BE THE PRIMARY THREAT.

 OTHERWISE...A VERY HOT AND HUMID AIRMASS WILL BUILD BACK INTO THE
 REGION TODAY. TEMPERATURES WILL SOAR INTO THE MIDDLE AND UPPER
 90S...ALONG WITH VERY HIGH HUMIDITY. THIS WILL YIELD AFTERNOON
 HEAT INDICES BETWEEN 105 AND 110 DEGREES ACROSS WESTERN AND
 SOUTHERN PORTIONS OF THE OUTLOOK AREA. A HEAT ADVISORY HAS BEEN
 POSTED FOR AREAS GENERALLY ALONG AND SOUTH OF A MOUND CITY MISSOURI
 TO GALLATIN TO MOBERLY LINE. OVERNIGHT LOWS WILL ONLY FALL INTO THE
 MIDDLE AND UPPER 70S...POSSIBLY NOT DROPPING BELOW 80 DEGREES IN
 KANSAS CITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 A VERY HOT AIRMASS WILL CONTINUE INTO TUESDAY WITH 100 DEGREE
 TEMPERATURES POSSIBLE ALONG AND SOUTH OF THE MISSOURI RIVER. THE
 HEAT MAY PERSIST ACROSS SOUTHERN PORTIONS OF THE OUTLOOK AREA INTO
 MID-WEEK.

 A WEAK FRONT WILL BE LOCATED BETWEEN THE IOWA BORDER AND INTERSTATE
 70 TUESDAY THROUGH THURSDAY...AND MAY BE THE FOCUS FOR SEVERAL
 MAINLY NIGHTTIME THUNDERSTORM COMPLEXES. DAMAGING WINDS WILL BE THE
 PRIMARY SEVERE WEATHER THREAT WITH THESE COMPLEXES...ALONG WITH VERY
 HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BOOKBINDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Jackson

When
August 2, 11:00 AM CST to August 14, 6:00 PM CST
Where
Jackson forecast zone
Deaths
2 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Unseasonably hot and humid weather settled over west central Missouri during the first two weeks of August. High temperatures were in the 90s, to as high as 104 degrees, and dew points remained in the 70s. This resulted in heat index readings of 105 to 115 degrees. As a result, 2 persons died in Kansas City from the heat. An 86|year old male and a 92 year old female, died from the excessive heat in their apartments. M86PH. F92PH.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Jackson2010-08-0286MalePermanent HomeDirect
Heat, Jackson2010-08-0392FemalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256620.